Alert archive / Wisconsin / Wind Advisories in 2024

Wind Advisory 10, NWS La Crosse, WI

December 3, 20248 counties in Iowa; 7 counties in Minnesota; 13 counties in Wisconsin

NWS La Crosse, WI issued this wind advisory at Dec 3, 2024, 2:03 PM CST for 8 counties in Iowa; 7 counties in Minnesota; 13 counties in Wisconsin. It took effect at Dec 4, 2024, 11:00 AM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 3, 2024, 2:03 PM CST (20:03 UTC)
In effect from
Dec 4, 2024, 11:00 AM CST
Expired
Dec 4, 2024, 10:07 PM CST
In force
11 hr
Issued by
NWS La Crosse, WI
All 28 counties

Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 27 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-12-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

423 
WWUS73 KARX 032003
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
203 PM CST Tue Dec 3 2024

IAZ008>010-018-019-029-MNZ079-086-087-094-095-040500-
/O.NEW.KARX.WI.Y.0010.241204T1800Z-241205T0300Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge-
Olmsted-Mower-Fillmore-
Including the cities of Preston, Cresco, Rochester, Decorah, New
Hampton, Dodge Center, Oelwein, Charles City, Austin, Wabasha,
and Osage
203 PM CST Tue Dec 3 2024

...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM CST WEDNESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northeast Iowa and southeast Minnesota.

* WHEN...From noon to 9 PM CST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Rieck
4 follow-up statements
109 
WWUS73 KARX 040235
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
835 PM CST Tue Dec 3 2024

IAZ008>010-018-019-029-MNZ079-086-087-094-095-050300-
/O.CON.KARX.WI.Y.0010.241204T1800Z-241205T0300Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge-
Olmsted-Mower-Fillmore-
Including the cities of Rochester, Austin, Dodge Center, Wabasha,
Charles City, Decorah, Cresco, New Hampton, Osage, Oelwein, and
Preston
835 PM CST Tue Dec 3 2024

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 9 PM CST WEDNESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph are 
  expected Wednesday afternoon and evening.

* WHERE...Portions of north-central and northeast Iowa and southeast 
  Minnesota.

* WHEN...From noon to 9 PM CST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down which may result in a few power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

JSB
824 
WWUS73 KARX 040842
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
242 AM CST Wed Dec 4 2024

IAZ011-030-MNZ088-096-WIZ017-029-032>034-041>044-053>055-061-041645-
/O.EXB.KARX.WI.Y.0010.241204T1700Z-241205T0600Z/
Allamakee-Clayton-Winona-Houston-Taylor-Clark-Buffalo-Trempealeau-
Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-
Grant-
Including the cities of Viroqua, Elkader, Waukon, Whitehall,
Black River Falls, Winona, La Crosse, Neillsville, Tomah,
Arcadia, Mauston, Prairie Du Chien, Sparta, Friendship,
Caledonia, Platteville, Medford, Alma, and Richland Center
242 AM CST Wed Dec 4 2024

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO MIDNIGHT CST 
TONIGHT...

* WHAT...Northwest winds 30 mph with gusts up to 50 mph expected.

* WHERE...Portions of northeast Iowa, southeast Minnesota, and 
  central, north central, southwest, and west central Wisconsin.

* WHEN...From 11 AM this morning to midnight CST tonight.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

IAZ008>010-018-019-029-MNZ079-086-087-094-095-041645-
/O.EXT.KARX.WI.Y.0010.241204T1700Z-241205T0600Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge-
Olmsted-Mower-Fillmore-
Including the cities of Oelwein, Preston, Osage, Charles City,
Cresco, Rochester, Decorah, Austin, New Hampton, Wabasha, and
Dodge Center
242 AM CST Wed Dec 4 2024

...WIND ADVISORY NOW IN EFFECT FROM 11 AM THIS MORNING TO MIDNIGHT 
CST TONIGHT...

* WHAT...Northwest winds 30 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of north central and northeast Iowa and southeast 
  Minnesota.

* WHEN...From 11 AM this morning to midnight CST tonight.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Ferguson
937 
WWUS73 KARX 041607
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
1007 AM CST Wed Dec 4 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-050600-
/O.CON.KARX.WI.Y.0010.241204T1700Z-241205T0600Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Waukon, Winona, Preston,
Platteville, Black River Falls, Medford, Viroqua, Elkader,
Oelwein, Rochester, Friendship, La Crosse, Tomah, Cresco,
Decorah, Arcadia, Alma, Wabasha, Charles City, Neillsville,
Mauston, New Hampton, Sparta, Whitehall, Austin, Caledonia, Dodge
Center, Prairie Du Chien, and Richland Center
1007 AM CST Wed Dec 4 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of north central and northeast Iowa, southeast 
  Minnesota, and central, north central, southwest, and west central 
  Wisconsin.

* WHEN...Until midnight CST tonight.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

DTJ
920 
WWUS73 KARX 050407
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
1007 PM CST Wed Dec 4 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-050515-
/O.CAN.KARX.WI.Y.0010.000000T0000Z-241205T0600Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
Including the cities of Preston, Austin, Medford, Arcadia,
Whitehall, Viroqua, Friendship, Rochester, Caledonia, New
Hampton, Wabasha, Prairie Du Chien, Elkader, Alma, Sparta,
Neillsville, Black River Falls, Waukon, Tomah, Decorah, Charles
City, Osage, Dodge Center, Richland Center, Platteville, La
Crosse, Mauston, Cresco, Winona, and Oelwein
1007 PM CST Wed Dec 4 2024

...WIND ADVISORY IS CANCELLED...

Winds are subsiding and no longer pose a threat. Winds will continue 
to decrease tonight.

$$

Skow

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Dec 3, 12:09 PM CST, 1 hour 54 minutes earlier. Its key messages:

  • Windy and cold weather is expected Wednesday afternoon into Thursday morning. Gusts of 40+ MPH are possible which combined with falling temperatures will lead to wind chills below zero Thursday morning (-5 to -15F).
  • Snow showers are possible Wednesday (20-30%), but accumulations will be light as higher amounts are expected to remain further north.
Area forecast discussion, Dec 3, 12:09 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1209 PM CST Tue Dec 3 2024

.KEY MESSAGES...

- Windy and cold weather is expected Wednesday afternoon into
  Thursday morning. Gusts of 40+ MPH are possible which combined
  with falling temperatures will lead to wind chills below zero
  Thursday morning (-5 to -15F).

- Snow showers are possible Wednesday (20-30%), but
  accumulations will be light as higher amounts are expected to
  remain further north.

&&

.DISCUSSION...
Issued at 345 AM CST Tue Dec 3 2024

Windy and Cold Wednesday Afternoon into Thursday Morning

A 500hPa shortwave trough will drop south out of Canada tonight into
Wednesday morning with an attendant jet streak in excess of 110kts
deepening the trough throughout the day Wednesday. This deepening
trough will be reflected to the surface as a surface low pressure
system which will drag a cold front through the region Wednesday.

The increased pressure gradient associated with these features will
allow for wind speeds upwards of 50kts (57 mph) develop at
850hPa, stronger west of the Mississippi River. Strong cold air
advection behind the aforementioned cold front will be very
effective at steepening low- level lapse rates with model
soundings suggesting that the boundary layer will be well mixed
to at least 850hPa, if not higher, allowing the strong winds
aloft to mix to the surface. Some model soundings suggest gusts
upwards of 40kts (45mph) are possible, especially west of the
Mississippi River. The deterministic NBM continues to be lower
than model soundings would suggest, so have increased winds
towards the 75th percentile.

Temperatures also fall quickly behind the cold front Wednesday as
strong cold air advection under northwest flow quickly moves across
the region. The 03.00z LREF continues to indicate 70-100%
probabilities of temperatures falling into the single digits across
the region Wednesday night into Thursday leading to apparent
temperatures below zero. Not expecting advisory criteria to be
reached as the 03.00z LREF 10th percentile apparent temperature
falls short, but apparent temperatures will be very cold
beginning Wednesday afternoon and continuing into Thursday morning.

Snow Showers Possible Wednesday

As the cold front moves through the region Wednesday afternoon,
ample forcing via 925-800hPa frontogenesis will move through the
region as well which will coincide with a saturated DGZ as well as
some MUCAPE given steep low-level lapse rates. This set-up results
in an environment conducive to snow shower development, which is
suggested in the majority of ensemble guidance with the 03.00z LREF
suggesting a 20-50% probability of precipitation, although these
probabilities are heavily weighted by the consistently more bullish
ENS which suggests probabilities as high as 80%. The GEFS/GEPS
remain much more reserved with 20-30% probabilities. Regardless of
probability, amounts will be light with accumulations less than 1
inch expected as higher amounts remain to the north. There is
some concern for freezing drizzle Wednesday morning before the
DGZ fully saturates, but confidence in this scenario is low (<
20%) and any super-cooled liquid should quickly turn to ice as
the stronger cold air advection gets going and the column
quickly cools.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1137 AM CST Tue Dec 3 2024

An IFR-MVFR stratus deck has been primarily impacting smaller
airports in central Wisconsin earlier this morning. Expect these
to lift farther northeast later this afternoon. KLSE may
scatter out at times given satellite imagery up to KMSP.

A trough from the Central to Northern Plains will continue east
over the Upper Mississippi River Valley tonight into early
Wednesday morning. Increased south winds, seen on surface
observations to the west, will therefore move over the forecast
area. Initial winds gusts 20+ kts late tonight, increasing
through Wednesday morning, peaking near 40kts late Wednesday.

Flight restrictions move from northwest to southeast through
Wednesday morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Falkinham
AVIATION...JAR
Hazardous weather outlook, Dec 3, 4:40 AM CST, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
440 AM CST Tue Dec 3 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-041445-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
440 AM CST Tue Dec 3 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Sustained winds of 25 to 30 mph and wind gusts over 40 mph are
possible Wednesday afternoon into Thursday morning, with the
stronger winds west of the Mississippi River.

Wind chills below zero are possible Thursday morning.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Nearby

Wind Advisories in Wisconsin, 2024Wind Advisories in Iowa, 2024Wind Advisories in Minnesota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.